I almost died a few years ago after taking an antibiotic, Amoxicillin. What other medications are related, so I can avoid those too?” —D.P., Arco, Idaho
Answer: The serious life-threatening allergy that you experienced (called anaphylaxis) is not that common – most people who are allergic to drugs usually develop a nasty rash that can be itchy, painful and drive you nuts from head to toe. Also, the extent of your reaction can vary each time you are exposed. I hear lots of people say, “I have taken this for years, so I know I’m not allergic.” Not true. You can develop an allergy at any time! How the body reacts or in your case overreacts to a medication, dependent on your immune system and how well it’s functioning. Now you know why I nag you to eat better and avoid fatty, processed foods. More than half of your immune system cells are in your gut so if it’s healthy your immune system is less likely to go haywire.
If you’re sensitive to other allergens like pollen, dust mites and dyes, you’re more likely to experience a drug allergy in your lifetime. With anaphylaxis, the danger becomes immediately apparent– breathing gets harder, you get dizzy, your blood pressure plummets, your pulse races, your lips turn blue and you may feel nauseous. Do NOT “wait and see” what happens, but call 911 immediately. Anaphylaxis occurs within minutes or hours of taking a drug, so it’s fairly safe to say that if you’ve developed a rash several hours or days after starting your medication, you’re not going to develop anaphylaxis. This is not foolproof.
Typical drug allergies include rash, hives, itchy eyes, swollen lips, tongue or face, and they are usually treated with over-the-counter antihistamines like Benadryl and/or a prescribed steroid dose pack. Amoxicillin belongs to the “beta-lactam” family of antibiotics. Its parent drug is penicillin, so people who are seriously allergic to penicillin, should avoid amoxicillin too. Since you almost died when you took the amoxicillin, I’d avoid medications in the same class such as penicillin, ampicillin, dicloxacillin, nafcillin, penicillin V and penicillin G.
Sensitive people should take it one step further, avoiding “cephalosporins,” such as cephalexin, cefprozil, and cefuroxime, among others. Tell your doctor if you are allergic to any of these drugs and make sure you remind the doctor and your pharmacist each time you get a prescription for an antibiotic. Have the technician at your local pharmacy jot down your drug allergies when you present your prescription. This will serve as a reminder for the pharmacist. To find out for sure if you are allergic to beta-lactam drugs, ask your doctor for a skin test. People who have life-threatening reactions to foods or medications should know that there is a medication called “Epi-Pen” which you can carry with you at all times. Ask your physician.
Suzy Cohen, has been a licensed pharmacist for over 30 years and believes the best approach to chronic illness is a combination of natural medicine and conventional. She founded her own dietary supplement company specializing in custom-formulas, some of which have patents. With a special focus on functional medicine, thyroid health and drug nutrient depletion, Suzy is the author of several related books including Thyroid Healthy, Drug Muggers, Diabetes Without Drugs, and a nationally syndicated column.